As has already been mentioned, combination birth control pills (like what you're taking) are generally only associated with a small water-weight gain, if any at all. Progestin-only pills are more often associated with larger amounts of weight gain, but only because in some people they increase appetite. Neither variety of pill causes sudden, rapid weight gain like you've experienced. If you've truly been eating as you say, you may have some more serious underlying medical condition, and you should see your doctor about this (as others have suggested)!
I used to take Seasonale and didn't gain weight, the same with the Yasmine i took before that. I think my body just doesn't like the seasonique.
Fitness Minutes: (12,899)
2,073 6/12/08 2:55 P
I've been taking Seasonale for a year, which is essentially Seasonique with sugar pills for a week instead of the super low hormone pills. I haven't gained anything at all. I actually lost 5 pounds when I first started it, because I was just ending my weight loss efforts before our wedding. I gained those 5 pounds back during a busy holiday season at work, working long hours and eating too much McDonald's. I've lost 2 of those so far since February. I don't think my BCP are affecting my weight loss/gain at all...but I do think they've increased my appetite a bit. I just have to be extra diligent about tracking my food and choosing things I can eat a lot of for a little calories.
Like KREHKAMP and others have written, you need to increase your calories to at least 1200 calories (that amount is usually if a person isn't active). The nutrition and fitness trackers will give the calorie range you should be in---follow it. :-)
As for the BCP, I got the copper IUD partially b/c of the side effects of the pill, including weight gain, but mainly for the convenience (not having to take a pill everyday and no hormones--that's the best part).
Talk to your doctor--I was told by mine that the pill doesn't cause weight gain, but I know that was a bunch a hoohaa, b/c I noticed a dramatic difference after three weeks of being off the pill--and people were noticing too.
I was eating healthy before, but didn't see any improvements in 5 months. Also, I don't see how I could weight 100 pounds, start taking Seasonique, then a year later have gained 60 pounds. That is not right or normal when someone has not changed their diet and exersice everyday.
I was hoping that since my weight loss became stagnant, that cutting the calories would jump start it again.
And Seasonique gives you 4 periods a year. That takes a lot of extra hormones that could cause the weight gain. Weight gain is also listed as a side effect.. I'm thinking of switching to a different one with less hormones.
Anyway, thanks for the reply. I'm just worried that if I go back to consuming a regular amount of calories I'll start gaining weight again.
It is possible to put on a little weight from starting birth control but I don't know about that much. I would suggest having a doctor do some blood work to see if there might be an underlying problem, like possibly a thryroid problem. Also, like others suggested you may actually need to increase your calories if you are very active.
Calorie cutting isn't always the right way to go. You wrote that you were eating 1000 calories and sometimes less and that is frighteningly low; especially when you add on any amount of exercise. No person should be eating less than 1200 calories a day.
I say this with a warm heart because I was doing the same thing. Ihad gained a bunch of weight and was frustrated so I started eating less than 1000 calories a day and worked out more and NOTHING happened for almost a month. I was so frustrated at that point that I stopped all together and starting eating normally which made my calories increase to over 1200, but I continued to work out. That week alone I lost 2.5 pounds. I continued to try eating over 1200 calories a day (even though I didn't some days), I filled my diet with the healthiest foods possible and I worked my ass of (pun intended) in the gym. Since I increased my calories, I have lost over 10 pounds.
So my advice about the calorie thing is try eating more. I know it's hard at first, but if you don't feed your body, you metabolism will end up working against you.
Fitness Minutes: (39,049)
1,298 6/12/08 12:11 P
Birth control pills are probably not to blame. The weight gain that can be attributed to birth control rarely goes beyond five or ten pounds. See your doctor, anyway.
Your calorie intake seems quite low, but I'm not totally sure because I don't know your height. If you eat too little, your body thinks there's a famine going on and will grab onto anything you put in your body. This may be your problem.
I've never been on that particular BCP, but I do know that many BCP have weight gain as a side effect. I actually decided (with my doctor) to use other methods, partly because my body just doesn't seem to react well to the wide variety of BCP's I tried. I was always nauseated, gaining weight, retaining water, etc.
I strongly encourage you to talk to your doctor about your weight gain. I'm no expert, but 64 pounds in such a short time seems pretty significant to me, and could bring other health risks with it. That would be my first step. My second step would be to let SP's calorie guidelines help you increase your calories above 1000. Part of the problem may be that you're just not eating enough to keep your body going (esp. at your new higher weight), and so it's in starvation mode and hanging on to every last ounce of weight.
I posted this already in the introduction board, but it was pushed to the bottom within minutes.
I'm Jen and I'm 19 years old. I had always weighed about 100 pounds until about a year and a half ago; when I started taking the birth control pill Seasonique. I have gained a whopping 64 pounds during that year and a half. I have not changed my diet (I generally eat about 1,000 calories a day, sometimes less.) And I exercise regularily. Around January I lost about 15 pounds, bringing me to weigh 150. For the past 4 or 5 months I have not been able to get the scale to move at all.
Have any of you taken this birth control pill and think this may be the cause? If so, do you know of anything I can do to get these pounds off?
SparkPeople, SparkCoach, SparkPages, SparkPoints, SparkDiet, SparkAmerica, SparkRecipes, DailySpark, and other marks are trademarks of SparkPeople, Inc. All Rights Reserved. No portion of this website can be used without the permission of SparkPeople or its authorized affiliates.
SPARKPEOPLE is a registered trademark of SparkPeople, Inc. in the United States, European Union, Canada, and Australia. All rights reserved.